Heavy Snow, Taylor
- When
- February 4, 6:00 AM CST to 1:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
A frontal boundary was located south of Iowa as Arctic high pressure pushed south into the state. Warm air riding over the top of the boundary resulted in a band of snow across the south half of Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A frontal boundary was located south of Iowa as Arctic high pressure pushed south into the state. Warm air riding over the top of the boundary resulted in a band of snow across the south half of Iowa. For the most part, snowfall was in the 1 to 4 inch range. A few locations in the far southwest received up to 6 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 4, 5:28 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 528 AM CST WED FEB 4 2015 .SHORT TERM /TODAY/... ISSUED AT 315 AM CST WED FEB 4 2015 FORECAST FOR TODAY REMAINS VERY MUCH ON TRACK FROM PREVIOUS SHIFTS. A 500 MB TROUGH MOVING OVER THE REGION IS ASSOCIATED WITH A SWATH OF FRONTOGENETICAL FORCING THAT IS GENERATING SNOW SPREADING ACROSS NEBRASKA AT THIS HOUR. THERE IS A HIGH DEGREE OF CONFIDENCE IN THE LOCATION OF THIS SNOW AS IT SPREADS ACROSS OUR AREA WHILE SLIDING SOUTHEASTWARD...PRODUCING MEASURABLE ACCUMULATIONS LATER THIS MORNING SOUTH OF A LINE FROM ABOUT SAC CITY TO TOLEDO OR THEREABOUTS...WITH THE HIGHER ACCUMULATIONS DOWN TOWARD THE MISSOURI BORDER. ALTHOUGH THE RAPID PROGRESSION OF THIS FEATURE AND THE LARGE HIGH PRESSURE CENTER AND ASSOCIATED HIGH PRESSURE SURGING IN FROM THE NORTH WILL PUSH THE SNOW OUT QUICKLY BY THIS AFTERNOON...RESULTING IN ONLY A FEW HOURS OF SNOWFALL IN MOST AFFECTED AREAS...THE SNOW WILL FALL SOMEWHAT INTENSELY DURING THIS BRIEF PERIOD AS EVIDENCED BY VISIBILITIES CURRENTLY BELOW A MILE IN CENTRAL NEBRASKA AND THIS WILL CAUSE IMPACTS TO THE MORNING COMMUTE IN OUR AREA. THE INHERITED WINTER WEATHER ADVISORY HAS THUS BEEN MAINTAINED AND EVEN EXPANDED A BIT TO BE MORE CONSISTENT WITH UPDATED FORECAST SNOW TOTALS. ANY IMPACTS SHOULD END QUICKLY AS THE SNOW MOVES OUT AROUND MIDDAY AND BY LATE THIS AFTERNOON IT WILL BE MOSTLY SUNNY...BREEZY AND TURNING COLDER. HIGH TEMPERATURES WILL GENERALLY BE ACHIEVED EARLY THIS MORNING AS THE HIGH PRESSURE BUILDING IN THIS AFTERNOON WILL RESULT IN STEADY OR FALLING TEMPERATURES LATER IN THE DAY. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 315 AM CST WED FEB 4 2015 HIGH PRESSURE WILL BE IN PLACE TONIGHT AND WILL LEAD TO TEMPERATURES DROPPING INTO THE 5 TO 15 BELOW RANGE. SFC WINDS WILL BECOME LIGHT SOUTHWEST LATE TONIGHT OVER WESTERN IOWA AND MAY BE ABLE TO STABILIZE TEMPERATURES OR POSSIBLY SLOWLY RISING LATE. POTENTIAL FOR WIND CHILL HEADLINES OVER NORTHERN IOWA BUT WILL BE DEPENDENT IF SFC WINDS WILL BE GREATER THAN 5 MPH. THE SOUTH TO SOUTHWEST FLOW WILL PREVAIL THROUGH FRIDAY. STRONG WARM ADVECTION AROUND 850 MB WILL BE ONGOING LATE THURSDAY NIGHT THROUGH FRIDAY. THEREFORE...THE PRIMARY QUESTION IS HOW WILL SFC TEMPERATURES RESPOND TO THE WARM ADVECTION DESPITE RELATIVELY FRESH SNOW PACK IN PLACE. TEMPERATURES LIKELY WILL REMAIN BELOW GUIDANCE ON FRIDAY AS THE SOUTHERLY WINDS WILL HAVE TO MOVE ACROSS A SNOW FIELD THAT IS ESTABLISHED WELL SOUTH OF THE STATE. EVEN WARMER TEMPERATURES ALOFT ARRIVE BY SATURDAY WITH 850 MB TEMPERATURES IN THE +10-15C RANGE. GUIDANCE TEMPERATURES GOING LOW 50S FOR DES MOINES ON SATURDAY. CERTAINLY SEEMS EXTREME AT THIS POINT FOR TEMPERATURES THAT HIGH ASSUMING THE SNOW PACK MAINTAINS SEVERAL INCHES. THE NEXT SYSTEM ARRIVES SATURDAY NIGHT INTO SUNDAY AS A SHORT WAVE PASSES JUST TO THE NORTH THROUGH MINNESOTA AND WISCONSIN. A BAND OF QG FORCING WILL REACH NORTHERN IOWA AND WILL BRING PRECIPITATION CHANCES TO THAT AREA. PRECIPITATION TYPE STILL IN QUESTION. INITIAL WARM TEMPERATURES A LOFT WILL SUPPORT THE MELTING OF ANY FALLING HYDROMETEORS. AT THIS TIME HAVE SFC TEMPERATURES BELOW FREEZING WHICH WOULD RESULT IN FREEZING RAIN. NOT COMPLETELY CONFIDENT IN THIS SCENARIO AND IT IS POSSIBLE THAT ANY PRECIPITATION WOULD STAY FAR ENOUGH NORTH TO MINIMIZE IMPACT. COLD ADVECTION BY SUNDAY WILL SWITCH ANY PRECIPITATION TO LIGHT SNOW WITH THE PRIMARY ACCUMULATIONS OCCURRING NORTH OF THE BORDER. HIGH TEMPERATURES WILL REBOUND BACK INTO THE 30S BY MID NEXT WEEK WITH THE RETURN OF SOUTHERLY FLOW. LOW PRECIPITATION CHANCES ALSO ARRIVE BY WEDNESDAY. && .AVIATION...04/12Z ISSUED AT 528 AM CST WED FEB 4 2015 A SWATH OF SNOW WITH PERIODS OF IFR AND LOWER CIGS/VSBYS WILL AFFECT DSM AND OTM THIS MORNING...WITH SOME MVFR CIGS AND LIGHT SNOW AT FOD/ALO. HAVE HANDLED THE LOWEST CONDITIONS AT DSM/OTM WITH TEMPOS AS UPSTREAM OBS SHOW VARYING VSBYS/CIG HEIGHTS WITHIN THE SNOW BANDS. THE CLOUDS WILL CLEAR OUT QUICKLY FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON...GIVING WAY TO CLEAR SKIES BEFORE SUNSET. AFTER ABOUT 18Z VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR ADAIR- ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-MONROE- RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 441 AM CST WED FEB 4 2015 IAZ070>072-081>086-092>097-051045- CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 441 AM CST WED FEB 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. WIND CHILL VALUES OF 15 TO 20 BELOW ARE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILL VALUES OF 15 TO 20 BELOW ZERO ARE POSSIBLE THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER SNOW FALL REPORTS ARE ENCOURAGED. IAZ004>007-015>017-023>028-033>039-044>050-057>062-073>075-051045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA- 441 AM CST WED FEB 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT DANGEROUS WIND CHILLS OF 20 TO 30 BELOW ZERO ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILLS 20 BELOW OR LESS ARE POSSIBLE THROUGH MID THURSDAY MORNING. LIGHT FREEZING RAIN IS POSSIBLE OVER FAR NORTHERN IOWA SATURDAY NIGHT INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551103.